Heavy Snow, Southern Black Hills
- When
- March 9, 11:00 PM MST to March 10, 3:00 PM MST
- Where
- Southern Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
A low pressure system moved across the Central Plains, producing areas of heavy snow across southwestern South Dakota. The heaviest snow fell from far southwestern into west central South Dakota, where snowfall was generally four to eight inches.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A low pressure system moved across the Central Plains, producing areas of heavy snow across southwestern South Dakota. The heaviest snow fell from far southwestern into west central South Dakota, where snowfall was generally four to eight inches. Local amounts around a foot fell in the heaviest band across eastern Oglala Lakota and western Jackson Counties. Lesser amounts fell over the rest of southwestern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 9, 10:11 PM MST, 49 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1011 PM MST Tue Mar 9 2021
.UPDATE...
Issued at 900 PM MST Tue Mar 9 2021
Updates this evening were mostly minor. Primary change was to
delay the onset of precip across much of the area by a few hours,
as dry low-level air remains in place across western SD. Also
tried to put a finer point on the location of heavier banding from
Oglala Lakota Co. to western Mellette Co. late tonight thru
tomorrow AM. No adjustments to headlines at this time, though, as
confidence is low in the ability for snow to efficiently
accumulate given recent warmth and the relatively mild temps
anticipated during the snow.
&&
.DISCUSSION...(This Evening Through Tuesday)
Issued at 116 PM MST Tue Mar 9 2021
Water shows large trof over the western CONUS. Northern stream
wave is crossing southern ALTA/Manitoba with associated jet streak
over the Northern Plains. Impressive southern stream jet streak
is ejecting northeast through the Desert SW. At the surface, cold
front has swept through our entire CWFA with gusty northwest
winds. Forecast challenge remains snow amounts late tonight
Wednesday.
Rain/snow will develop from southwest to northeast later tonight
and Wednesday morning as strong jet streak crosses the Central
Rockies and into the Central Plains. Closed 700mb low will
develop in the NEB panhandle late tonight and deepen as it shifts
into central SD during the day Wednesday, with impressive low to
mid level frontogenesis and some jet streak coupling for a period
of time. A period of heavy snow is still likely from southern
portions of northeast WY into the Black Hills. Another band of
heavy snow now looks more likely from the NEB panhandle northeast
through southwest SD, especially from around Pine Ridge
northeastward to south of Philip. The biggest question for
southwest SD will be how much melting occurs given the warm ground
and lack of cold air with this system. Either way, there will
likely be a period of heavy snow early Wednesday morning with
snowfall rates of 1-2"/hour. Thus, have upgraded the advisory to
a warning for that area. Otherwise, only minor changes to the
current highlights, mainly to add southern Meade as well as Tripp
counties to an advisory. Snow will end quickly by Wednesday
evening.
Western CONUS Trof gets pinched off by northern stream trof
Thursday...leaving cut off low over four corners region Saturday.
Mainly dry conditions with seasonable temperatures expected for
Thursday into Saturday as surface high builds across the Dakotas.
Looking into early next week, cutoff upper low awaits the next
upper trof digging into the Pacific Northwest/Rockies to give it
a shove through the Plains. While it look like a good storm for
the Central Rockies/Plains, there remains question as to how far
north it can track and whether there will be signficant impacts
for our area.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1011 PM MST Tue Mar 9 2021
VFR conditions will give way to widespread MVFR/IFR conditions by
tomorrow AM as RA/SN overspreads the area. As mixed precipitation
transitions to all SN tomorrow AM into the afternoon, localized
LIFR conditions will be possible in heavier SN. Conditions will
gradually improve from NW to SE late tomorrow afternoon into the
evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 5 PM MST Wednesday for SDZ024>026-
030-031-072>074.
Winter Storm Warning from 2 AM to 5 PM MST Wednesday for SDZ043-
044.
Winter Weather Advisory from 5 AM MST /6 AM CST/ to 7 PM MST /8
PM CST/ Wednesday for SDZ032-046-047-049.
Winter Storm Warning until 5 PM MST Wednesday for SDZ027>029-041-
042.
WY...Winter Weather Advisory until 5 PM MST Wednesday for WYZ057.
Winter Storm Warning until 5 PM MST Wednesday for WYZ055-058.
Winter Weather Advisory until 11 AM MST Wednesday for WYZ054-056.
&&
Update...Sherburn
DISCUSSION...Johnson
AVIATION...SherburnHazardous Weather Outlook National Weather Service Rapid City SD 523 AM MST Tue Mar 9 2021 SDZ028-029-WYZ055-058-101400- Central Black Hills-Southern Black Hills-Southern Campbell-Weston- 523 AM MST Tue Mar 9 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight A storm system will move into the area later tonight, with snow gradually developing during the late evening and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will continue Wednesday morning, gradually tapering off in the afternoon. Snowfall totals of 4 to 8 inches are expected across much of the area, with locally higher amounts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-056-071-101400- Northern Campbell-Western Crook-Northeastern Crook- 523 AM MST Tue Mar 9 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight A storm system will move into the area later tonight, with snow gradually developing during the overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will continue Wednesday morning, gradually tapering off in the afternoon. Snowfall totals of 2 to 4 inches are generally expected along the Interstate 90 corridor, including Gillette. Snowfall amounts will taper off to possibly an inch or two near the Montana border. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>027-030>032-041>044-046-047-049-072>074-WYZ057-101400- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills- 523 AM MST Tue Mar 9 2021 /623 AM CST Tue Mar 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Breezy and dry conditions today will produce very high grassland fire danger on the plains. A storm system will move into the area later tonight, with snow gradually developing during the overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will continue Wednesday morning, gradually tapering off from west to east in the afternoon. Snowfall totals of 2 to 5 inches are generally expected across the area, with locally higher amounts possible across the southwest South Dakota plains and the northern Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-101400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 523 AM MST Tue Mar 9 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Windy and dry conditions today will produce very high grassland fire danger. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A storm system will clip the area on Wednesday. Snowfall amounts up to a couple of inches are possible, mainly across Butte, northern Meade, and Ziebach counties. Little or no snow is expected across far northwest South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
7 heavy snow, 5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939329, 939330, 939331, 939334, 939337, 939338, 939339, 939332, 939333, 939335, 939336, 939328.